Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Grand Junction, CO

May 7, 2012Archuleta County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 7, 2012, 11:34 AM MDT for Archuleta County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2012, 11:34 AM MDT (17:34 UTC)
Expired
May 7, 2012, 12:15 PM MDT
In force
41 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Archuleta County, CO

The radar

The Grand Junction radar (KGJX), 216 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3322 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS55 KGJT 071734
SVRGJT
COC007-071815-
/O.NEW.KGJT.SV.W.0004.120507T1734Z-120507T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1134 AM MDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 1215 PM MDT

* AT 1129 AM MDT...EMERGENCY MANAGEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF PAGOSA
  SPRINGS...OR 29 MILES NORTH OF DULCE...AND MOVING NORTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN ARCHULETA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3734 10718 3740 10714 3740 10697 3740 10685
      3739 10685 3724 10698
TIME...MOT...LOC 1734Z 211DEG 16KT 3737 10702
WIND...HAIL 60MPH 1.00IN

$$

JOE
2 follow-up statements
345 
WWUS55 KGJT 071748
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1148 AM MDT MON MAY 7 2012

COC007-071815-
/O.CON.KGJT.SV.W.0004.000000T0000Z-120507T1815Z/
ARCHULETA CO-
1148 AM MDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
ARCHULETA COUNTY UNTIL 1215 PM MDT...

AT 1141 AM MDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING QUARTER SIZE HAIL IN PAGOSA SPRINGS. DAMAGING WINDS IN 
EXCESS OF 60 MPH ARE ALSO POSSIBLE WITH THIS STORM.  THIS STORM WAS 
LOCATED 5 MILES NORTH OF PAGOSA SPRINGS...OR 29 MILES NORTH OF 
DULCE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN ARCHULETA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3727 10705 3731 10712 3740 10708 3740 10685
      3739 10685 3726 10696
TIME...MOT...LOC 1747Z 208DEG 24KT 3738 10698
WIND...HAIL 60MPH 1.00IN

$$

JOE
844 
WWUS55 KGJT 071806
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1206 PM MDT MON MAY 7 2012

COC007-071816-
/O.EXP.KGJT.SV.W.0004.000000T0000Z-120507T1815Z/
ARCHULETA CO-
1206 PM MDT MON MAY 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ARCHULETA COUNTY
WILL EXPIRE AT 1215 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED 
NORTHEAST AND OUT OF THE WARNED AREA.

LAT...LON 3727 10705 3731 10712 3740 10708 3740 10685
      3739 10685 3726 10696
TIME...MOT...LOC 1806Z 208DEG 24KT 3749 10690

$$

JOE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:11 AM MDT, 23 minutes earlier.

Area forecast discussion, May 7, 11:11 AM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1111 AM MDT MON MAY 7 2012

.UPDATE...
ISSUED AT 1110 AM MDT MON MAY 7 2012

UPDATED THE FORECAST EARLIER THIS MORNING FOR LIKELY POPS IN THE
SAN JUAN AND WEST ELK MTNS WHERE DEEPEST MOISTURE AND FORCING
CONVERGE. IN THE BIG PICTURE ALONG THE LONG TROUGH OF LOW PRESSURE
STRETCHED FROM MANITOBA SW TO SAN DIEGO...A LOCAL LOW PRESSURE
SYSTEM IS DEEPENING IN SW UTAH. THIS IS PRODUCING A MOIST LOW
LEVEL UP TO ABOUT 700MB) EAST FLOW ACROSS THE CWA. A RIDGE IS
BUILDING INTO THE NORTHERN ROCKIES THAT WILL SLOWLY PUSH THIS LOW
DOWN THE LOWER COLORADO RIVER VALLEY INTO THE NORTHERN GULF OF
CALIFORNIA BY TUESDAY NIGHT.

THE SHEAR AXIS THAT TIES THE UTAH LOW INTO THE TROUGH TO THE
NORTHEAST IS OVER THE NORTHERN FORECAST AREA TODAY AND WILL SINK
TO THE CO-NM BORDER ON TUESDAY. THIS MORE OR LESS DEFINES THE
NORTHERN EDGE OF SHOWER ACTIVITY. NORTH OF THE SHEAR AXIS IS WARM
AND DRY ADVECTION...SOUTH DEEPER MOISTURE AND DYNAMICAL SUPPORT.

FOR TODAY...BROAD Q CONVERGENCE IS OVER THE SOUTHERN FORECAST AREA
BUT THE DEEPEST MOISTURE (AT NEAR 0.5 PRECIPITABLE WATER) IS
CENTERED ON WOLF CREEK PASS AREA. THE LOW LEVEL EAST WINDS PRODUCE
THE BEST OROGRAPHIC LIFT IN THE EASTERN PORTION OF THE SAN JUANS.
SO THIS IS THE FAVORED AREA FOR HEAVIER SHOWERS. ANY STORMS WILL
PRODUCE SOFT HAIL AND SNOW DOWN TO AROUND 7KFT MSL THROUGH THE
AFTERNOON AND EVENING. WIDESPREAD BUT OVERALL LIGHTER SHOWERS WILL
STRETCH NORTH INTO THE ELKS/GORE/FLATTOPS. CANNOT RULE OUT
SCATTERED INSTABILITY SHOWERS FOR THE PARK RANGE AND EASTERN UINTA
MTNS WHERE THERE IS THE COLDEST AIR ALOFT/BEST INSTABILITY AND
SOME MOISTURE CONTINUES TO STREAM UP FROM THE SW ABOVE 700MB.

QUITE AN INTERESTING DAY OVERALL FOR EASTERN UTAH AND WESTERN
COLORADO.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 431 AM MDT MON MAY 7 2012

SHRTWV ENERGY DIGGING SOUTHWEST ACROSS WYOMING AND NORTHERN UTAH
WILL EVENTUALLY CLOSE OFF AS A DEEPENING LOW PRESSURE SYSTEM AS IT
SAGS SOUTH INTO WESTERN ARIZONA TONIGHT. DEEP EASTERLY FLOW WILL
HELP TO DRAG HIGH PLAINS MOISTURE WESTWARD ACROSS THE DIVIDE AND
INTO WESTERN COLORADO TODAY. INCREASED INSTABILITY AS A RESULT OF
COLDER AIR ALOFT MOVING OVER WILL RESULT IN INCREASED COVERAGE OF
SHOWERS AND AFTERNOON THUNDERSTORMS TODAY. SOME SNOW EXPECTED
ABOVE 9000 FEET...WITH THE INTERSTATE 70 IMPACTED NEAR VAIL
PASS...ALONG WITH MONARCH PASS AND THE HIGHER PASSES THROUGH THE
SAN JUANS. IMPACT ON HIGHWAYS EXPECTED TO BE NEGLIGIBLE AS A RESULT
OF THE RECENT WARM WEATHER...SO NO WINTER HIGHLIGHTS PLANNED AT
THIS TIME.

CONVECTION ONGOING FROM THE AFTERNOON INSTABILITY LOOKS TO BE
SUSTAINED INTO THE EVENING AND EARLY MORNING HOURS OVER THE
SOUTHERN TWO-THIRDS OF THE CWA BY UPPER DYNAMICS. THIS UPPER
SUPPORT WILL BE COMING FROM A DEFORMATION ZONE BEING PULLED
THROUGH NORTHERN PORTIONS OF COLORADO AND UTAH BY THE MAIN UPPER
LOW RETROGRADING SOUTHWARD THROUGH WESTERN ARIZONA. DRIER AIR
MOVING IN BEHIND THE DEFORMATION ZONE SHOULD LEAD TO CLEARING
SKIES ACROSS THE FAR NORTH. WITH CLOUDS IN PLACE MOST OTHER
AREAS...LOWS WILL BE SLOW TO FALL AND THE CURRENT FORECAST LOOKS
ON TRACK.

TUESDAY THE DEFORMATION ZONE LOOKS TO STALL OVER THE SOUTHERN CWA
AND MID LEVEL MIXING RATIO/S SUGGEST THE MOISTURE WILL BE TRAPPED
OVER THE SOUTHERN CWA AS WELL. THIS MOISTURE SHOULD HELP INCREASE
AFTERNOON INSTABILITY WITH MODELS STILL INDICATING LOW LEVEL
CONVERGENCE ALONG THE SOUTHERN DIVIDE INTO THE WESTERN SAN JUANS SO
CONFIDENCE STILL QUITE HIGH THAT THE LIKELY POPS STILL LOOK ON TRACK
AND MADE VERY LITTLE CHANGES. TEMPERATURES WILL REBOUND ON TUESDAY
AS CLOUD AND PRECIPITATION COVERAGE WILL BE REDUCED OVER THE
REMAINDER OF THE CWA WITH THE BIGGEST CHANGE IN THE NORTHERN
VALLEYS...WITH AFTERNOON READING PUSH BACK TO NEAR NORMAL.

WITH THE UPPER SUPPORT WEAKENING THE CONVECTION SHOULD BE ABLE TO
END OVER MOST OF THE AREA TUESDAY NIGHT AND HAVE REDUCED POPS
ESPECIALLY AFTER MIDNIGHT. THE MODELS WANT TO KEEP THE CONVERGENT
ZONE AND RESIDUAL MOISTURE IN PLACE ACROSS OUR SOUTHERN MOUNTAINS SO
AGAIN HAVE ADDED AFTERNOON SHOWERS AND THUNDERSTORMS FROM THE
CENTRAL DIVIDE INTO THE SAN JUAN RANGE BUT LEFT THEM LOW END
SCATTERED TO ISOLATED. TEMPERATURES WILL CONTINUE THE TREND UPWARD
AND HAVE SHOULD BE PUSH UP ANOTHER 5 DEGREES OR SO AS AN UPPER RIDGE
OF HIGH PRESSURE IF NOSED INTO OUR CWA BY THE NEXT ARRIVING TROF AND
PACIFIC JET TO THE NORTHWEST STATES.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 431 AM MDT MON MAY 7 2012

WESTERLY FLOW ALOFT STARTS OFF THIS PERIOD WITH A SUBTLE WAVE
DROPPING INTO THE FORECAST AREA. THIS WILL KEEP UNSETTLED
CONDITIONS OVER THE REGION AS SUFFICIENT MOISTURE REMAINS IN THE
AREA TO KEEP SCATTERED CONVECTION GOING DURING THE AFTERNOON AND
EVENING HOURS. THE WESTERLY COMPONENT TO THE FLOW LIFTS NORTH BY
THE WEEKEND...WITH WESTERN RIDGE BECOMING MORE ESTABLISHED.
HOWEVER...SOME ENERGY GETS TRAPPED UNDER THE BUILDING RIDGE WITH
WEAKNESS NOTED OVER THE GREAT BASIN. MOISTURE POOLING ALONG THE
FRONT RANGE WILL CONTINUE TO DRIFT WESTWARD THROUGH THIS PERIOD
WITH DIURNALLY DRIVEN SHOWERS EXPECTED THROUGH THE WEEKEND. NO
MAJOR QPF MAKERS EXPECTED AT THIS TIME...SO WILL KEEP POPS IN THE
SCATTERED CATEGORIES AT BEST FOR NOW. TEMPERATURES WILL REMAIN
ABOVE SEASONAL NORMS THROUGH THE PERIOD...IN SPITE OF THE
INCREASED CLOUD COVER AND SHOWERS IN THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1110 AM MDT MON MAY 7 2012

THUNDERSHOWERS DEVELOPED OVER THE CONTINENTAL DIVIDE AT 15Z...AND
WILL CONTINUE TO INCREASE IN COVERAGE ALONG AND EAST OF A LINE
FROM KSBS SOUTH TO KDRO. IN SPITE OF EAST WINDS BELOW 10KFT
MSL...STORM MOTION WILL BE TO THE N-NE AT 25-30KTS. SOME MOUNTAIN
OBSCUREMENT LIKELY TO OCCUR WITH SHOWERS AND LOWERING CLOUDS THIS
AFTERNOON WITH THUNDERSTORM ACTIVITY INCREASING. SMALL HAIL AND
SNOW LIKELY WITH MOST STORMS. MVFR CIGS POSSIBLE AT KASE AND KEGE FROM
THROUGH 03Z THIS EVENING...WITH SHOWERS THEN DIMINISHING BY
MIDNIGHT. SCATTERED TO ISOLATED SHOWERS WILL LINGER EAST OF A LINE
FROM KASE SOUTH TO KDRO OVERNIGHT WITH MVFR/LOCAL IFR CIGS/VSBY
OVER MOUNTAIN PASSES SUCH AS INDEPENDENCE...MONARCH AND WOLF CREEK.

THIS AREA OF SHOWERS AND STORMS WILL CONTINUE THROUGH TUESDAY WITH
VFR CONDITIONS EXPECTED ELSEWHERE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...JOE
SHORT TERM...JDC/15
LONG TERM...JDC
AVIATION...JOE
Hazardous weather outlook, May 7, 5:27 AM MDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 AM MDT MON MAY 7 2012

COZ001>014-017>023-UTZ022>025-027>029-081200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
527 AM MDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WITH A FEW THUNDERSTORMS WILL LATE THIS MORNING
ALONG THE CONTINENTAL DIVIDE AND DRIFT WEST INTO EASTERN UTAH BY
THIS EVENING. WET SNOW WILL FALL OVER THE HIGHEST MOUNTAIN
PASSES...WITH ACCUMULATIONS FROM 1 TO 3 INCHES POSSIBLE. THE
SHOWERS WILL DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY OVER THE MOUNTAINS
OF WESTERN COLORADO. A FEW OF THESE SHOWERS WILL DRIFT OVER THE
VALLEYS. EASTERN UTAH IS EXPECTED TO REMAIN GENERALLY DRY THROUGH
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.